Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 40, NWS Birmingham, AL

July 9, 2005Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 9, 2005, 9:24 PM CDT for Jefferson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2005, 9:24 PM CDT (02:24 UTC)
Expired
Jul 10, 2005, 12:30 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 100224
FFWBMX
ALC073-100530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
924 PM CDT SAT JUL 9 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF MINOR

* UNTIL 1230 AM CDT

* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  JEFFERSON.

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3351 8729 3350 8726 3353 8727 3356 8719
      3359 8720 3363 8710 3366 8709 3357 8685
      3339 8708 3345 8723 3350 8729 3349 8730

$$

12/SIRMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 8:50 PM CDT, 34 minutes earlier.

Area forecast discussion, Jul 9, 8:50 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
850 PM CDT SAT JUL 9 2005

.UPDATE...
WOW  ONE SHOULD NOT HAVE TO DO DEAL WITH STRONG SUMMER TIME
THUNDERSTORMS WHEN PREPARING FOR A MAJOR HURRICANE  A LINE OF
STRONG STORMS WAS ON THE RADAR AT SHIFT CHANGE...4 PM...AND AT
8 PM IT IS FALLING APART.  IT IS NORTH OF A CARROLLTON...
ALABASTER...ANNISTON LINE.  LOTS OF LIGHTNING...BRIEF PERIODS
OF HEAVY RAIN...AND SOME GUSTY WINDS ACCOMPANIED THE LINE.

NOW ON TO HURRICANE DENNIS.  ALL EYES STILL FOCUSING ON THE GULF.
AS OF THE 8 PM CDT ADVISORY...THE HURRICANE WAS A CAT 3 AND
STRENGTHENING RAPIDLY AND MOVING NORTHWEST AROUND 13 MPH.
IT HAS DROPPED 15 MB IN THE LAST 4 HOURS.  THE HURRICANE COULD BE
A CAT 4 BY LANDFALL.  THERE HAS BEEN NO PREVIOUS DIRECT HITS OF
A CAT 4 HURRICANE IN ALABAMA.  AS A SIDE NOTE:  THE 18Z GFS
HAS THE STORM ANALYZED 35 MILES TO THE WEST.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...INLAND TROPICAL STORM WATCH ALL
ZONES SUNDAY AFTERNOON THRU MONDAY MORNING.
FLASH FLOOD WATCH ALL ZONES SUNDAY AFTERNOON THRU MONDAY MORNING.

&&

80/80
Hazardous weather outlook, Jul 9, 8:20 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 PM CDT SAT JUL 9 2005

ALZ011>015-017>050-102330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
820 PM CDT SAT JUL 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

A LINE OF THUNDERSTORMS ASSOCIATED WITH THE OUTERMOST BAND OF
HURRICANE DENNIS...BUT ENHANCED BY DAYTIME HEATING WILL
DIMINISH BEFORE MIDNIGHT.  LOCALLY HEAVY RAIN AND FREQUENT
LIGHTNING CAN BE EXPECTED.  OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...NONE.
MONTGOMERY...NONE.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY).

AN INLAND TROPICAL STORM WATCH IS IN EFFECT FROM SUNDAY
AFTERNOON TO MONDAY MORNING FOR CENTRAL ALABAMA. THIS IS
LIKELY TO BE UPGRADED TO AN INLAND TROPICAL STORM WARNING ON
SUNDAY MORNING. HURRICANE DENNIS IS FORECAST TO MOVE ACROSS
SOUTHWEST ALABAMA DURING THE AFTERNOON AND EVENING HOURS ON SUNDAY
AND CONTINUE MOVING NORTH-NORTHWEST ON MONDAY.  THERE IS A
SIGNIFICANT POSSIBILITY OF TROPICAL STORM FORCE WINDS ACROSS THE
AREA...WITH GUSTS IN EXCESS OF 80 MPH ACROSS THE SOUTHWEST
COUNTIES.

ALONG WITH THE THREAT FOR HIGH WINDS...VERY HEAVY RAINFALL IS
EXPECTED SUNDAY AND MONDAY.   RAINFALL AMOUNTS COULD BE ON
THE ORDER OF 4 TO 8 INCHES...WITH SOME HIGHER AMOUNTS POSSIBLE. A
FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON TO MONDAY MORNING.
TORNADOES ARE ALSO LIKELY IN THE OUTER-BANDS AND TO THE RIGHT OF THE
EVENTUAL TRACK OF HURRICANE DENNIS.  TORNADO WATCHES ARE
ANTICIPATED.

FOR THE LATEST SPECIFIC INFORMATION ON HURRICANE DENNIS...AS IT
RELATES TO CENTRAL ALABAMA...PLEASE SEE THE LATEST HURRICANE LOCAL
STATEMENT ISSUED BY THE BIRMINGHAM FORECAST OFFICE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...LOCAL
RADIO...AND VISIT THE NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
WEB SITE...WWW.SRH.NOAA.GOV/BMX...FOR UPDATED AND ADDITIONAL
INFORMATION AS THIS DEVELOPING DANGEROUS SIGNIFICANT WEATHER
EVENT UNFOLDS. PLEASE START PREPARING NOW FOR THE POSSIBLE
IMPACTS OF HURRICANE DENNIS ACROSS CENTRAL ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
REQUIRED SUNDAY AND MONDAY DUE TO HURRICANE DENNIS.

12/SIRMON

In the hours before

Special weather statement, Jul 9, 3:59 PM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT SAT JUL 9 2005

ALZ041-043-092200-
AUTAUGA-ELMORE-
359 PM CDT SAT JUL 9 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR AUTAUGA AND WEST ELMORE
COUNTIES UNTIL 500 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER COOSADA...MOVING WEST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR COOSADA...
MILLBROOK...PRATTVILLE...COOSA RIVER...POSEYS CROSSROADS...
INDEPENDENCE AND BILLINGSLEY THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

03
Special weather statement, Jul 9, 4:20 PM CDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 PM CDT SAT JUL 9 2005

ALZ033-039-040-092245-
DALLAS-MARENGO-PERRY-
420 PM CDT SAT JUL 9 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO...WEST DALLAS AND
SOUTH PERRY COUNTIES UNTIL 545 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM ORRVILLE TO 5 MILES SOUTHWEST OF SWEET
WATER...MOVING NORTHWEST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
ORRVILLE...MAGNOLIA...SWEET WATER...MARION JUNCTION...THOMASTON...
MYRTLEWOOD...LINDEN AND DAYTON THROUGH 545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 9, 4:26 PM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT SAT JUL 9 2005

ALZ045-048-092230-
MACON-RUSSELL-
426 PM CDT SAT JUL 9 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WEST RUSSELL AND EAST
MACON COUNTIES UNTIL 530 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES EAST OF HURTSBORO...MOVING NORTHWEST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HURTSBORO AND SOCIETY
HILL THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 9, 5:13 PM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT SAT JUL 9 2005

ALZ028-092300-
CLAY-
513 PM CDT SAT JUL 9 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 600 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES SOUTHEAST OF DELTA TO
MILLERVILLE...MOVING NORTHWEST AT 10 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
LINEVILLE...MILLERVILLE...ASHLAND...DELTA AND PYRITON THROUGH 615 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

03
Special weather statement, Jul 9, 6:25 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CDT SAT JUL 9 2005

ALZ023-100015-
TUSCALOOSA-
624 PM CDT SAT JUL 9 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
715 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER DUNCANVILLE...MOVING NORTHWEST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DUNCANVILLE...
FOSTERS...HOLT...TUSCALOOSA...NORTHPORT AND ELROD THROUGH 700 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

12/SIRMON
Special weather statement, Jul 9, 7:02 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CDT SAT JUL 9 2005

ALZ024-100100-
JEFFERSON-
702 PM CDT SAT JUL 9 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 800
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HOMEWOOD...MOVING NORTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOOVER METROPOLITAN
STADIUM...HOOVER...HOMEWOOD...CAHABA HEIGHTS...BIRMINGHAM AIRPORT...
BIRMINGHAM...FULTONDALE AND BESSEMER THROUGH 800 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:50 PM CDTFlash Flood WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more6 hr

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.